NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 15, 4:04 AM CST, 56 minutes earlier.
Area forecast discussion, Jun 15, 4:04 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
604 AM EDT Wed Jun 15 2022
.SHORT TERM...(Early this morning)
Issued at 310 AM EDT WED JUN 15 2022
As the center of warm air aloft begins to move away early this AM,
some light rain showers have developed across mainly the central and
eastern CWA (capping of the boundary layer has kept thunderstorms
from developing). Expect the light isolated rain shower activity to
continue through the morning hours. Due to clouds moving in and the
anomalously warm air aloft, expect most of the area to stay at or
above 60F for the low this morning. CAMs show that some more shower
(and maybe some thunderstorm) activity could develop over the far
west after sunrise this morning, as a cold front begins to push into
the area from the west.
.LONG TERM...(Today through Tuesday)
Issued at 423 AM EDT WED JUN 15 2022
...Severe storms expected today...
There look to be two rounds in two areas: the first occurring
early in the day in the west, followed by the second occurring
this afternoon into this evening.
Breaking down the ingredients:
Instability/CAPE: At least 1000 to 1500 J/kg should be widely
available today, with much higher pockets, particularly in the
central. The NAM is one of the more bullish CAPE generators, and
if it is to come to fruition, some locations could have 3000+ J/kg
to work with. That said, am not confident in the NAM's assessment
but does seem rather reasonable for an average of about 1500 J/kg
or so available for much of the areas of concern today. These
values are already along the WI border per the latest SPC RAP
mesoanalysis and there's no reason for it to disappear until the
well-advertised frontal boundary traverses through later. The SB
aspect of it will not be an issue today.
Lapse rates: LL LRs will steadily increase as the day progresses,
averaging around 6-7 C/km by this afternoon with ML LRs around the
same values.
Shear: With effective bulk shear already exceeding 35 knots in the
western U.P. early this morning, this will only be on the rise
throughout the course of the day, with general model consensus of
at least 40 to around 50 kts. of 0-6km shear across much of the
U.P. by 18z. By 00z, 70+ kts. will be streaming into the western
U.P. with this axis moving east into the central U.P. by around
03z. 0-3km shear will also be on the increase throughout the day
from west to central then east tonight, looking to average around
40 kts. but much higher pockets of 50+ kts. will be around. There
is less model consensus on the 0-1km layer but 20 to 30 kts. by
00z look reasonable, with again, higher pockets possible.
Helicity: Similar to the shear parameters, SRH in the 0-3km and
0-1km layers will also be on the increase throughout the day. The
western into central portions of the U.P. are likely to see the
highest values of at least 200 m2/s2 within the 0-3km layer.
Again, much higher pockets on the order of 300 to 400 m2/s2 are
appearing in models, with 100+ m2/s2 looking likely in the 0-1km
layer by this afternoon for at least the central portions of the
U.P., pockets of 200+ m2/s2 rather possible.
In addition to the above ingredients, LCL heights are currently
analyzed around 1000 to 1500m per the latest SPC RAP mesoanalysis
with not much deviation from this looking at some model soundings.
Abundant moisture has already made its foothold in Upper Michigan,
PWATs of around 1.5 to 2" already around the forecast area and
remaining so until the fropa. Tying all of this together and
everything is (nearly) in place for significant weather to occur
today, of the severe variety. So what's the potential caveat? How
this morning's convection pans out. It appears that what occurs
this morning shouldn't deter from what happens this
afternoon/evening, but appearances can be deceiving. The activity
marching up from WI early this morning already looks like it may
end up a bit further to the east than some models suggested, which
could leave little room for recovery. But, with the pieces laid
out above, this may not matter. For one, max heating in the mid-
levels has already occurred. Additionally, turning is very likely
to occur with storms (see hodographs), which leaves the tornadic
threat on the table. All together, the thinking is the following:
the morning convection will have the potential to be strong to
severe. The afternoon into evening convection has even more
potential to be severe, particularly for the Dickinson to
Menominee counties and surrounding areas, including Iron, the
southern half of Marquette, and Delta counties. Elsewhere could
also experience strong to severe storms but the areas just
mentioned have the ingredients lining up the most for the highest
likelihood, assuming the morning convection doesn't deter it. It'd
be remiss to not discuss the heavy rain threat. Any storms will
have the potential to contain heavy rain considering the copious
amounts of moisture available, and this means any storm in the
U.P., not just in the discussed county areas.
Once the front moves through tonight, expect rapidly improving
conditions. As the parent low marches across northern Ontario
tomorrow, a trailing area of precip could emerge in the eastern
portions of the U.P. and have included mentionable PoPs as a
result. Although clearing is otherwise expected tomorrow,
gradient-driven winds will be gusty tomorrow, with 40 mph SWrly to
Wrly gusts possible, particularly in the Keweenaw.
Benign weather then takes over Friday into the first half of the
weekend courtesy of high pressure. For the latter half of the
weekend into next week, the U.P. looks to return to being on the
periphery of mid- to upper-level ridging with multiple chances of
precip returning. After a period of seasonable temps to end this
week into the early weekend, warmer temps emerge next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1210 AM EDT WED JUN 15 2022
IMPACTS:
- LLWS threat at KCMX and KSAW early in TAF period
- LLWS threat at KSAW again this evening
- MVFR fog early this morning and again this afternoon at all TAF
sites
- Gradual wind shift from southeast to southwest and finally west
throughout TAF period
- Thunderstorm threat at KSAW this afternoon/evening
Discussion:
MVFR will become the predominant flight category early
this morning at all TAF sites as fog forms. Also, expect a LLWS
threat into tonight at KCMX and SAW as a LLJ passes over the area.
Showers and thunderstorms will move into the TAF sites this
afternoon and evening with the best threat for thunder at KSAW. For
now, will only carry mention of thunder at KSAW where confidence is
higher on timing and location. An additional LLWS threat is
expected at KSAW this evening with a 45 kt LLJ.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 549 AM EDT WED JUN 15 2022
Thunderstorms are expected today with the potential for storms to
become strong to severe. Within these storms, gusty winds and hail
will be possible, with heavy rain likely, which could cause visby
reductions. A waterspout cannot be ruled out.
For tomorrow, breezy SWrly to Wrly winds are expected with gusts
approaching gale-force. There is some uncertainty as to whether or
not gales will be realized at the surface of the water, but more
possible for higher platforms, particularly in the central
portions of the lake. Wind gusts will slacken as Thursday night
progresses into Friday, but remain in the 20 to 30 knot range.
Winds of 25 knots or less look to prevail over the weekend into
next week.
Mariners could run into pockets of fog today and should be aware
of the potential, although looks to decrease from west to east as
the day goes on due to a frontal passage.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
Dense Fog Advisory until 8 AM EDT this morning for LMZ248-250.
&&
SHORT TERM...TAP
LONG TERM...lg
AVIATION...TDUD
MARINE...lg
Hazardous weather outlook, Jun 15, 3:20 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
520 AM EDT Wed Jun 15 2022
MIZ001>007-009>014-084-085-160930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
520 AM EDT Wed Jun 15 2022 /420 AM CDT Wed Jun 15 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Severe thunderstorms likely; large hail, damaging winds, and
heavy rain are the primary severe weather hazards. Tornadoes are
also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Windy conditions are expected across the area Thursday, with the
gusts up to 40 mph possible over the Keweenaw Peninsula.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-160930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
520 AM EDT Wed Jun 15 2022 /420 AM CDT Wed Jun 15 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are likely, with the primary
hazards being large hail and damaging winds. Waterspouts are
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gale force gusts up to 35 knots are possilbe north of the Keweenaw
Peninsula late Thursday morning until early Thursday evening. See
the latest Open Lakes Forecast for more details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LMZ221-248-250-160930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
520 AM EDT Wed Jun 15 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are likely, with the primary
hazards being large hail and damaging winds. Waterspouts are
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gale force gusts are possible near the lakeshore Thursday. See the
latest Nearshore Marine Forecast for more details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
TAP